Florida, 2021Tornado and Hail in Florida, April 11, 2021
April 11, 2021 · NWS TBW · 7 events in 4 counties and zones
Shortwave disturbance over Mid-South/Tennessee Valley region and attendant surface low with cold front extending south into the Gulf of Mexico produced a mesoscale convective system (MCS) ahead of the front that moved across the eastern gulf into West-Central and Southwest Florida, spawning a tornado and multiple, separate wind damage reports along with hail. One indirect fatality resulted when…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- $2,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Shortwave disturbance over Mid-South/Tennessee Valley region and attendant surface low with cold front extending south into the Gulf of Mexico produced a mesoscale convective system (MCS) ahead of the front that moved across the eastern gulf into West-Central and Southwest Florida, spawning a tornado and multiple, separate wind damage reports along with hail. One indirect fatality resulted when a motorist exited a vehicle due to a downed tree and inadvertently contacted a live power line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 11, 8:14 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 11, 8:14 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
914 AM EDT Sun Apr 11 2021
...Severe Storms Possible Across West Central Florida Today...
...Hazardous Marine Conditions Expected Today...
...High Risk Of Rip Currents Along Area Beaches Through Late Tonight...
.UPDATE...
Morning 88D returns shows a developing area of thunderstorms over
the northeastern Gulf waters south of Apalachicola early this
morning. As the morning continues expect this area of convection
to consolidate into a line of strong to severe storms (MCS) as it
moves east-southeast and overspreads the forecast area later this
morning and into the afternoon. Most Cam guidance suggests a
linear storm mode and associated cold pooling which should support
strong downdrafts capable of producing damaging wind gusts as the
line of convection approaches and move into and through the
forecast area. In addition, steepening lapse rates and cold
temperatures aloft (-12C at 500mb) via model sounding data
suggests the possibility of large hail with the strongest of
storms as well, and a tornado or two can not be rules out given
modest effective shear expected to be in place. Given the expected
trends the Storm Prediction Center has placed a large portion of
west central Florida in an Enhanced Risk for severe storms today.
Given current and expected trends the Storm Prediction Center has
issued a Severe Thunderstorm Watch for most of the forecast area
from Sarasota/Highlands counties north including the near shore
waters from Englewood to the Suwannee River out 20nm until 4 PM
EDT this afternoon. In addition to the severe threat increasing
moisture (PW's approaching 2 inches) combined with a low level
southwesterly flow increasing into the 30-40 knot range and good
upper level divergence, will enhance rainfall rates with hourly
totals exceeding 2 inches possible, especially in areas where the
training of storms occur which may lead to localized flooding of
low lying and poor drainage areas, as well as the ponding of water
on roadways. Will update the forecast shortly to add the Severe
Thunderstorm Watch headlines, otherwise the rest of the forecast
is on track with no other changes planned at this time. Given that
severe weather is expected today, all residents and visitors of
west central Florida should remain alert for rapidly changing
weather conditions through the day, and be ready to take immediate
action when warnings are issued. Remember if threatening weather
approaches your location, move indoor immediately.
&&
.AVIATION...
Some local MVFR cigs in the 015-025 range will be possible through
15Z, otherwise VFR is expected. A line of strong showers and
thunderstorms will impact the terminals later this morning and
into the afternoon with brief MVFR/IFR cigs/vsbys possible along
with wind gusts of 40 to 50 MPH possible. The SHRA/TSRA are
expected to impact KTPA/KPIE/KLAL/KSRQ terminals between 16-19Z
and KPGD/KFMY/KRSW between 18-21Z. VFR should return by 00Z, but
additional MVFR cigs may impact the northern terminals after 03Z,
and after 05Z across the southwestern ones. Southeast to south
winds around 10 knots early this morning will become southwest and
increase to 15 to 20 knots by mid to late morning with gusts up
to 30 knots possible.
&&
.MARINE...
Winds will increase ahead of a developing line of showers and
thunderstorms over the northeast Gulf today with advisory level
winds expected. A line of strong thunderstorms expected to move
across the waters through the day with rough boating conditions
expected and possible marine waterspouts. Inexperienced mariners,
especially those operating smaller vessels, should avoid navigating
in these hazardous conditions. High pressure will build over the
eastern Gulf of Mexico later tonight into Monday with winds and
seas gradually diminishing and subsiding. Only change at this time
will be to add severe thunderstorm watch number 91 headline to the
near shore waters from Englewood north to the Suwannee River out
20nm in the late morning update, otherwise no other changes are
required at this time.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 8 PM EDT this evening for Charlotte
Harbor and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM-Coastal waters from
Englewood to Tarpon Springs FL out 20 NM-Coastal waters
from Tarpon Springs to Suwannee River FL out 20 NM-Tampa
Bay waters-Waters from Bonita Beach to Englewood FL out 20
to 60 NM-Waters from Englewood to Tarpon Springs FL out 20
to 60 NM-Waters from Tarpon Springs to Suwannee River FL
out 20 to 60 NM.
&&
UPDATE/AVIATION/MARINE/FIRE WEATHER...57/McMichael
UPPER AIR/DECISION SUPPORT...74/Wynn
RADAR/DECISION SUPPORT...CloseHazardous weather outlook, Apr 11, 2:29 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
329 AM EDT Sun Apr 11 2021
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-111930-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
329 AM EDT Sun Apr 11 2021
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Widespread thunderstorms will move southeast through west central
and southwest Florida today. Thunderstorms that develop will be
capable of producing strong gusty winds, locally heavy rains and
flooding, large hail, and isolated tornadoes or waterspouts.
...FLOOD IMPACT...
Locally heavy rainfall is expected. The heavy rain will produce
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways. Motorists should exercise caution.
...MARINE IMPACTS...
Wind speeds of 20 to 25 knots will create hazardous boating
conditions for small craft operators today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Fleming
In the hours before
Special weather statement, Apr 11, 4:46 AM EST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
546 AM EDT Sun Apr 11 2021
FLZ139-239-111030-
Coastal Levy FL-Inland Levy FL-
546 AM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEVY COUNTY UNTIL 630 AM
EDT...
At 545 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Manattee Road, or 9 miles southeast of Cross City,
moving east at 40 mph.
Pea size hail and winds of 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Chiefland, Bronson, Andrews, Manattee Road, East Bronson, Fanning
Springs and Manatee Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2958 8278 2958 8276 2956 8275 2957 8266
2954 8265 2954 8256 2948 8255 2948 8243
2940 8303 2945 8301 2947 8298 2952 8298
2952 8297 2954 8298 2956 8295 2959 8294
TIME...MOT...LOC 0945Z 260DEG 44KT 2952 8304
TBWSpecial weather statement, Apr 11, 8:28 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
928 AM EDT Sun Apr 11 2021
FLZ043-142-148-149-242-248-249-111415-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Pasco FL-
928 AM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CITRUS...WEST
CENTRAL SUMTER...NORTHWESTERN PASCO AND HERNANDO COUNTIES UNTIL 1015
AM EDT...
At 926 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Timber Pines, or near Spring Hill, moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Spring Hill, Brooksville, Homosassa Springs, Hudson, Weeki Wachee,
Hill n Dale, South Brooksville, North Brooksville, Weeki Wachee
Gardens, Hernando County Airport, North Weeki Wachee, Timber Pines,
Sugarmill Woods, Royal Highlands, High Point, Lake Lindsey, Shady
Hills, Glen Lakes, Masaryktown and Brookridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central and west central Florida.
LAT...LON 2878 8256 2861 8206 2835 8265 2850 8275
TIME...MOT...LOC 1326Z 239DEG 32KT 2847 8263
TBW
Event by event
4 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Pinellas
- When
- April 11, 10:22 AM EST
- Where
- Pinellas County, 0.92 mi NE of Crystal Beach
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 28.090, -82.770
Shingles and metal peeled back and removed from part of a residential roof near Palm Harbor.
Thunderstorm Wind, Polk
- When
- April 11, 11:05 AM EST
- Where
- Polk County, 0.69 mi S of Galloway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 28.090, -82.020
Public reported power pole snapped near Kathleen.
Thunderstorm Wind, Hernando
- When
- April 11, 11:15 AM EST
- Where
- Hernando County, 4.19 mi ESE of Berkeley
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $13,000
- Reported by
- Broadcast Media
- Coordinates
- 28.470, -82.520
Broadcast media confirmed a weather related fatality on Evenglow Avenue near Hyacinth Lane in Spring Hill when a vehicle crashed into a power pole downed by a fallen tree, causing the car to catch on fire, and the occupant was electrocuted when they stepped on a live power line as they attempted to exit the vehicle.
Tornado, Polk
- When
- April 11, 11:18 AM EST to 11:19 AM EST
- Where
- Polk County, 1.71 mi SSW of Jan Phyl Vlg to 1.18 mi NW of Eagle Lake
- Rating
- EF0
- Path length
- 1.44 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 27.999, -81.785
Roof damage from wind and downed trees reported to multiple homes near Spirit Lake and Eagle Lake. Time estimated by radar velocity signature.
Thunderstorm Wind, Polk
- When
- April 11, 11:20 AM EST
- Where
- Polk County, Lakeland
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 28.050, -81.960
Broadcast media reported roof damage to Lake Wire Inn in Lakeland.
Hail, Hardee
- When
- April 11, 12:20 PM EST
- Where
- Hardee County, 0.61 mi E of Wauchula
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 27.550, -81.800
Public reported 2-inch hail near Wauchula.
Hail, Hardee
- When
- April 11, 12:25 PM EST
- Where
- Hardee County, 0.61 mi W of Wauchula Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.550, -81.790
Trained spotter reported 1-inch hail just east of Wauchula.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Pennsylvania, April 11, 20211 death · 1 event
- Hail and Damaging Winds in Florida, April 11, 2021$33,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Florida, April 11, 20212 in hail · 26 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 202155 kt wind · 25 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, April 11, 202158 kt wind · 21 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 11, 20211.75 in hail · 16 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20217 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20216 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 11, 20214 events
- Frost and Freeze in Oregon, April 11, 20213 events
- Heavy Rain in Hawaii, April 11 to 18, 20213 events
- High Wind in South Dakota, April 11, 202160 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945500, 945501, 943564, 943561, 945502, 945507, 945506.